Limits...
Nivolumab-associated acute glomerulonephritis: a case report and literature review

View Article: PubMed Central - PubMed

ABSTRACT

Background: Immune checkpoint inhibitors are changing the landscape of oncology treatment as they are significantly improving treatment for multiple malignancies. Nivolumab, an anti-programmed death 1 antibody, is a US Food and Drug Administration-approved treatment for melanoma, non-small cell lung cancer, and kidney cancer but can result in a spectrum of autoimmune side effects. Adverse effects can occur within any organ system in the body including the colon, lung, liver, endocrine systems, or kidneys.

Case presentation: A 70-year-old male with clear cell kidney cancer was admitted with acute kidney injury while on nivolumab. A kidney biopsy revealed diffuse tubular injury and immune complex-mediated glomerulonephritis. Electron microscopy of the specimen showed hump-like subepithelial deposits. Nivolumab was discontinued and the patient was started on a high dose of steroids. After 5 months of systemic corticosteroids and hemodialysis, the patient’s kidney function improved to his baseline level. Despite a prolonged interruption to treatment, immunosuppressive therapy did not compromise the anticancer effects of nivolumab.

Conclusion: Immune-related adverse effects in the kidney can cause autoimmune glomerulonephritis as well as tubulointerstitial injury. In the literature, immune-related nephritis generally responded well to systemic corticosteroid treatment. Based on our experience, a prolonged course of a high dose of steroids and hemodialysis may be required to achieve an adequate treatment effect.

No MeSH data available.


Serum creatinine changes over the 6-month treatment period
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC5120473&req=5

Fig2: Serum creatinine changes over the 6-month treatment period

Mentions: One month after discharge, the patient was admitted with a fever, rash, tachycardia, and leukocytosis, consistent with systemic inflammatory response syndrome (SIRS). The source of infection was unclear as blood and urine cultures were negative. The patient had generalized patchy skin lesions with desquamation, most prominent at the bilateral proximal arms and upper torso. Biopsy of skin lesions was deferred, as they were thought to be an irAE and already clinically improving with steroid treatment. The patient was discharged after a short course of intravenous antibiotics. The dose of prednisone was increased at this time. Another month after the second hospitalization, the patient was re-admitted with fever, tachycardia, and hypotension. Again, there was no compelling source of infection identified after an extensive diagnostic work up. During the third hospitalization of 9 days, he received a stress dose of hydrocortisone 100 mg three times a day. Upon discharge, he resumed a tapering course of steroids, starting with prednisone 60 mg daily. The patient tolerated the prolonged course of oral steroids well with no apparent adverse effects. Oral prednisone was stopped at the end of February 2015. In April 2015, his serum creatinine level was 1.81 mg/dL and BUN was 13 mg/dL. Hemodialysis was discontinued on April 27, 2015. The last contact with the patient was on March 30, 2016 and his kidney function remained stable at the time. Change in serum creatinine over the 6-month treatment period is shown in Fig. 2.Fig. 2


Nivolumab-associated acute glomerulonephritis: a case report and literature review
Serum creatinine changes over the 6-month treatment period
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC5120473&req=5

Fig2: Serum creatinine changes over the 6-month treatment period
Mentions: One month after discharge, the patient was admitted with a fever, rash, tachycardia, and leukocytosis, consistent with systemic inflammatory response syndrome (SIRS). The source of infection was unclear as blood and urine cultures were negative. The patient had generalized patchy skin lesions with desquamation, most prominent at the bilateral proximal arms and upper torso. Biopsy of skin lesions was deferred, as they were thought to be an irAE and already clinically improving with steroid treatment. The patient was discharged after a short course of intravenous antibiotics. The dose of prednisone was increased at this time. Another month after the second hospitalization, the patient was re-admitted with fever, tachycardia, and hypotension. Again, there was no compelling source of infection identified after an extensive diagnostic work up. During the third hospitalization of 9 days, he received a stress dose of hydrocortisone 100 mg three times a day. Upon discharge, he resumed a tapering course of steroids, starting with prednisone 60 mg daily. The patient tolerated the prolonged course of oral steroids well with no apparent adverse effects. Oral prednisone was stopped at the end of February 2015. In April 2015, his serum creatinine level was 1.81 mg/dL and BUN was 13 mg/dL. Hemodialysis was discontinued on April 27, 2015. The last contact with the patient was on March 30, 2016 and his kidney function remained stable at the time. Change in serum creatinine over the 6-month treatment period is shown in Fig. 2.Fig. 2

View Article: PubMed Central - PubMed

ABSTRACT

Background: Immune checkpoint inhibitors are changing the landscape of oncology treatment as they are significantly improving treatment for multiple malignancies. Nivolumab, an anti-programmed death 1 antibody, is a US Food and Drug Administration-approved treatment for melanoma, non-small cell lung cancer, and kidney cancer but can result in a spectrum of autoimmune side effects. Adverse effects can occur within any organ system in the body including the colon, lung, liver, endocrine systems, or kidneys.

Case presentation: A 70-year-old male with clear cell kidney cancer was admitted with acute kidney injury while on nivolumab. A kidney biopsy revealed diffuse tubular injury and immune complex-mediated glomerulonephritis. Electron microscopy of the specimen showed hump-like subepithelial deposits. Nivolumab was discontinued and the patient was started on a high dose of steroids. After 5 months of systemic corticosteroids and hemodialysis, the patient’s kidney function improved to his baseline level. Despite a prolonged interruption to treatment, immunosuppressive therapy did not compromise the anticancer effects of nivolumab.

Conclusion: Immune-related adverse effects in the kidney can cause autoimmune glomerulonephritis as well as tubulointerstitial injury. In the literature, immune-related nephritis generally responded well to systemic corticosteroid treatment. Based on our experience, a prolonged course of a high dose of steroids and hemodialysis may be required to achieve an adequate treatment effect.

No MeSH data available.